AR, Armitage BA, Kim PY. The New England Journal of Medicine 1991 336(8):
authors report on two cases of a previously unreported progressive spongiform
leukoenceph-alopathy occurring after repeated inhalation of heated heroin
vapor. Both patients, a 21-year-old woman and a 40 year old man had
been "chasing the dragon" for six months and two weeks respectively.
The first patient experienced progressive bradykinesia, ataxia, and
slurred speech developing over a two-week period. Over the next two
weeks, she became mute, spastic, nearly quadriplegic, and unable to
stand or sit. The second patient had dysarthric, scanning speech and
saccadic-pursuit eye movements with ocular dysmetria, ataxic arm movements
with dysmetria, dysdiadochokinesia, and rebound; broad based and ataxic
gait. Cerebral T2-weighted MRI findings were similar for both patients.
The authors cite several similar cases reported in Europe, all involving
heroin heated in aluminum foil and inhaled. So far there is no known
treatment for this condition and a 25% mortality rate. The authors suspect
that the cause may be contamination of small batches of heroin by an
unknown substance activated by heating, and are concerned, given the
rise of heroin smoking as a means of avoiding exposure to HIV through
such as this will help counter the myth that smoking heroin is safe.